Entity

Time filter

Source Type

Chermside, Australia

Runganga M.,The Prince Charles Hospital | Runganga M.,University of Queensland | Peel N.M.,University of Queensland | Hubbard R.E.,University of Queensland
Clinical Interventions in Aging | Year: 2014

Aims: This study investigated the extent of polypharmacy and potentially inappropriate medications in patients receiving post-discharge transitional home care and explored the associations of polypharmacy with patient characteristics, functional outcomes, and frailty.Results: Polypharmacy (5–9 drugs) was observed in 46.7% and hyperpolypharmacy (≥10 drugs) in 39.2% of patients. Increasing numbers of medications were associated with greater number of comorbid conditions, a higher prevalence of diabetes mellitus, coronary heart disease, chronic obstructive pulmonary disease, dizziness, and dyspnea and increased frailty. At discharge from the program, the non-polypharmacy group (˂5 drugs) had improved outcomes in Activities of Daily Living, Instrumental Activities of Daily Living and fewer falls, which was mediated because of lower levels of frailty. The commonest drugs were analgesics (56.8%) and antiulcer drugs (52.7%). The commonest potentially inappropriate medications were tertiary tricyclic antidepressants.Methods: A prospective observational study was conducted of 351 patients discharged home from hospital with support from six Transition Care Program (TCP) sites in two states of Australia. A comprehensive geriatric assessment was conducted at TCP admission and discharge using the interRAI Home Care assessment tool, with frailty measured using an index of 57 accumulated deficits. Medications from hospital discharge summaries were coded using the World Health Organization Anatomical Therapeutic Chemical Classification System.Background: Older adults with a range of comorbidities are often prescribed multiple medications, which may impact on their function and cognition and increase the potential for drug interactions and adverse events.Conclusion: Polypharmacy is common in older patients discharged from hospital. It is associated with frailty, falls, and poor functional outcomes. Efforts should be made to encourage regular medication reviews and rationalization of medications as part of discharge planning. Whether careful deprescribing improves outcomes in frail patients should be the focus of randomized trials. © 2014 Runganga et al. Source


Holloway J.W.,University of Southampton | Yang I.A.,The Prince Charles Hospital | Yang I.A.,University of Queensland | Holgate S.T.,University of Southampton
Journal of Allergy and Clinical Immunology | Year: 2010

Allergic diseases are complex genetic diseases resulting from the effect of multiple genetic and interacting environmental factors on their pathophysiology. Recent years have seen considerable progress in unraveling the contribution of these factors to an individual subject's susceptibility to, subsequent development of, and severity of disease. This has resulted in increasing insight into novel areas of allergic disease pathophysiology, for example the significant role played by locally acting tissue susceptibility factors like epithelial/epidermal barrier function and remodeling, such as filaggrin, ADAM33, and GSDML/ORMDL3, in patients with atopic dermatitis and asthma. Furthermore, studies of gene-environment interactions and Mendelian randomization approaches have led to increased insight into the importance of environmental triggers for allergic disease. Studies of the timing of action of genetic variants in determining disease susceptibility have highlighted the importance of in utero development and early life in determining susceptibility to allergic disease. In the future, genetic discoveries in allergic disease will potentially lead to better endophenotyping, prognostication, prediction of treatment response, and insights into molecular pathways to develop more targeted therapy for these conditions. © 2010 American Academy of Allergy, Asthma & Immunology. Source


Plant B.J.,University College Cork | Goss C.H.,University of Washington | Plant W.D.,University College Cork | Bell S.C.,The Prince Charles Hospital | Bell S.C.,Queensland Childrens Medical Research Institute
The Lancet Respiratory Medicine | Year: 2013

Several key advances have been made in the treatment and management of people with cystic fibrosis in the past two decades. Substantial improvements in survival have resulted from the introduction of key drugs, coordinated care packages, improved nutritional support, and the intensive use of antibiotics. The age profile of people with cystic fibrosis has changed greatly during this time-some countries now have more adult than paediatric patients with the disease. With their increasing age and more advanced lung disease, several important sequelae (both pulmonary and extrapulmonary) occur in these adult patients including pulmonary disease, cystic fibrosis-related diabetes, renal disease, metabolic bone disease, cancers, drug allergies and toxic effects, and complications associated with lung transplantation. © 2013 Elsevier Ltd. Source


Pincus M.,The Prince Charles Hospital
Australian Prescriber | Year: 2016

Digoxin toxicity can emerge during long-term therapy as well as after an overdose. It can occureven when the serum digoxin concentration is within the therapeutic range.Toxicity causes anorexia, nausea, vomiting and neurological symptoms. It can also trigger fatalarrhythmias. There is a range of indications for using digoxin-specific antibody fragments. Theamount ingested and serum digoxin concentration help to determine the dose required, but arenot essential.Digoxin-specific antibody fragments are safe and effective in severe toxicity. Monitoring shouldcontinue after treatment because of the small risk of rebound toxicity.Restarting therapy should take into account the indication for digoxin and any reasons why theconcentration became toxic. © 2016, Australian Government Publishing Service. All rights reserved. Source


Bell J.,The Prince Charles Hospital | Bell J.,University of Queensland | Bauer J.,University of Queensland | Capra S.,University of Queensland | Pulle C.R.,The Prince Charles Hospital
Canadian Journal of Physiology and Pharmacology | Year: 2013

Inadequate energy and protein intake leads to malnutrition; a clinical disease not without consequence post acute hip fracture. Data detailing malnutrition prevalence, incidence, and intake adequacy varies widely in this patient population. The limited success of reported interventional strategies may result from poorly defined diagnostic criteria, failure to address root causes of inadequate intake, or errors associated with selection bias. This pragmatic study used a sequential, explanatory mixed methods design to identify malnutrition aetiology, prevalence, incidence, intake adequacy, and barriers to intake in a representative sample of 44 acute hip fracture patients (73% female; mean age, 81.7 ± 10.8 years). On admission, malnutrition prevalence was 52.2%. Energy and protein requirements were only met twice in 58 weighed 24 h food records. Mean daily patient energy intake was 2957 kJ (50.9 ± 36.1 kJ·kg-1) and mean protein intake was 22.8 g (0.6 ± 0.46 g·kg-1). This contributed to a further in-patient malnutrition incidence of 11%. Barriers to intake included patient perceptions that malnutrition and (or) inadequate intake were not a problem, as well as patient and clinician perceptions that treatment for malnutrition was not a priority. Malnutrition needs to be treated as a disease not without consequence, and food should be considered as a medicine after acute hip fracture. Source

Discover hidden collaborations